Korean J Psychopharmacol.  2004 Mar;15(1):107-111.

A Case of ReVersible Parkinsonism Induced by Valproate in a Patient with Bipolar Disorder

Affiliations
  • 1Department of Psychiatry, Kangwon National University College of Medicine, Chunchon, Korea.

Abstract

The author reports a case of reVersible parkinsonism induced by valproate. The patient (61 years old male) with bipolar disorder developed typical parkinsonism from the initial period of valproate administration (dose: 1500 mg, serum level: 08.1 ug/mL). Parkinsonism was partially relieved by coadministration of anticholinergic agent and disappeared rapidly after discontinuation of valproate. In psychiatric conditions such as bipolar disorder or other psychotic illness, the possibility that the extrapyramidal sympoms be induced by valproate should be taken into careful consideration. In that case, carbamazepine can be recommended as a substitute medication.

Keyword

Valproate; ReVersible parkinsonism; Bipolar disorderstent

MeSH Terms

Bipolar Disorder*
Carbamazepine
Humans
Parkinsonian Disorders*
Valproic Acid*
Carbamazepine
Valproic Acid
Full Text Links
  • KJP
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error